Alert archive / California / High Surf Advisories in 2012
High Surf Advisory 17, NWS San Diego, CA
NWS San Diego, CA issued this high surf advisory at Dec 22, 2012, 2:11 AM PST for San Diego County, California. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2012, 2:11 AM PST (10:11 UTC)
- Expired
- Dec 23, 2012, 4:00 PM PST
- In force
- 38 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
302 WHUS46 KSGX 221011 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 211 AM PST SAT DEC 22 2012 ...ABOVE AVERAGE SURF ON SOUTHERN SAN DIEGO COUNTY BEACHES THIS WEEKEND... .A STEEPLY ANGLED LONG PERIOD NORTHWEST SWELL WILL BRING ABOVE AVERAGE SURF THAT WILL MAINLY IMPACT SOUTHERN SAN DIEGO COUNTY BEACHES. SURF FROM 5 TO 7 FEET IS FORECAST SOUTH OF LA JOLLA TODAY WITH OCCASIONAL SETS TO 8 FEET AT PEAK BREAK POINTS SUCH AS SUNSET CLIFFS. ON SUNDAY THE SWELL BECOMES MORE WESTERLY ORIENTED SO THE BEACHES IN NORTHERN AND CENTRAL SAN DIEGO COUNTY WILL SEE ELEVATED SURF. HOWEVER...THE HIGHEST SURF WILL CONTINUE TO BE IN SOUTHERN SAN DIEGO COUNTY WHERE PEAK SETS OF 7 TO 8 FEET ARE FORECAST. THE SURF WILL BEGIN TO SUBSIDE LATE SUNDAY AFTERNOON. CAZ043-222000- /O.NEW.KSGX.SU.Y.0017.121222T1011Z-121224T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 211 AM PST SAT DEC 22 2012 ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF ADVISORY FOR SAN DIEGO COUNTY...WHICH IS IN EFFECT UNTIL 4 PM PST SUNDAY. * WAVES AND SURF...5 TO 7 FEET SOUTH OF LA JOLLA WITH SETS TO 8 FEET AT THE PEAK BREAKS SUCH AS SUNSET CLIFFS. * LOCATIONS...HIGHEST SURF ON THE BEACHES OF SOUTHERN SAN DIEGO COUNTY. * TIMING...TODAY THROUGH SUNDAY AFTERNOON. * IMPACTS...HIGH SURF AND VERY STRONG RIP CURRENTS WILL RESULT IN DANGEROUS SWIMMING CONDITIONS AT THE BEACHES...ESPECIALLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MOEDE
4 follow-up statements
526 WHUS46 KSGX 221944 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 1144 AM PST SAT DEC 22 2012 ...ABOVE AVERAGE SURF ON SAN DIEGO COUNTY BEACHES THIS WEEKEND... .A STEEPLY ANGLED LONG PERIOD NORTHWEST SWELL WILL CREATE ABOVE AVERAGE SURF THAT WILL MAINLY IMPACT SOUTHERN SAN DIEGO COUNTY BEACHES TODAY AND SUNDAY...WITH SURF FROM 5 TO 7 FEET FORECAST SOUTH OF LA JOLLA. BEACHES IN NORTHERN AND CENTRAL SAN DIEGO COUNTY WILL SEE ELEVATED SURF ON SUNDAY AS THE SWELL BECOMES MORE WESTERLY ORIENTED. ABOVE AVERAGE SURF WILL BEGIN TO SUBSIDE LATE SUNDAY AFTERNOON. CAZ043-230500- /O.CON.KSGX.SU.Y.0017.000000T0000Z-121224T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 1144 AM PST SAT DEC 22 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * WAVES AND SURF...5 TO 7 FEET SOUTH OF LA JOLLA. * LOCATIONS...HIGHEST SURF ON THE BEACHES OF SOUTHERN SAN DIEGO COUNTY. * TIMING...TODAY THROUGH SUNDAY AFTERNOON. * IMPACTS...HIGH SURF AND VERY STRONG RIP CURRENTS WILL RESULT IN DANGEROUS SWIMMING CONDITIONS AT THE BEACHES...ESPECIALLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO JJT
445 WHUS46 KSGX 230451 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 851 PM PST SAT DEC 22 2012 ...HIGH SURF ON SOUTH SAN DIEGO COUNTY BEACHES THROUGH SUNDAY... .A LONG PERIOD WEST-NORTHWEST SWELL WILL CREATE MODERATELY HIGH SURF MAINLY ALONG SOUTHERN SAN DIEGO COUNTY BEACHES THROUGH SUNDAY. SURF FROM 5 TO 7 FEET IS EXPECTED SOUTH OF LA JOLLA. BEACHES IN NORTHERN AND CENTRAL SAN DIEGO COUNTY WILL SEE ELEVATED SURF ON SUNDAY AS THE SWELL BECOMES MORE WESTERLY ORIENTED. THE SURF WILL BEGIN TO SUBSIDE LATE SUNDAY AFTERNOON. CAZ043-231300- /O.CON.KSGX.SU.Y.0017.000000T0000Z-121224T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 851 PM PST SAT DEC 22 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST SUNDAY... * WAVES AND SURF...5 TO 7 FEET SOUTH OF LA JOLLA. * LOCATIONS...HIGHEST SURF ON THE BEACHES OF SOUTHERN SAN DIEGO COUNTY. * TIMING...THROUGH SUNDAY AFTERNOON. * IMPACTS...HIGH SURF AND VERY STRONG RIP CURRENTS WILL RESULT IN DANGEROUS SWIMMING CONDITIONS AT THE BEACHES...ESPECIALLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ MAXWELL
089 WHUS46 KSGX 231256 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 456 AM PST SUN DEC 23 2012 ...HIGH SURF ON SOUTH SAN DIEGO COUNTY BEACHES TODAY... .A LONG PERIOD WEST-NORTHWEST SWELL WILL BRING HIGH SURF TO EXPOSED WEST FACING BEACHES IN SAN DIEGO COUNTY TODAY. THE HIGHEST SURF WILL BE IN SOUTHERN SAN DIEGO COUNTY WITH SETS FROM 5 TO 7 FEET. THE SURF WILL BEGIN TO SUBSIDE THIS AFTERNOON. CAZ043-240000- /O.CON.KSGX.SU.Y.0017.000000T0000Z-121224T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 456 AM PST SUN DEC 23 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WAVES AND SURF...5 TO 7 FEET SOUTH OF LA JOLLA. * LOCATIONS...HIGHEST SURF ON THE BEACHES OF SOUTHERN SAN DIEGO COUNTY. * TIMING...THROUGH 4 PM TODAY. * IMPACTS...HIGH SURF AND VERY STRONG RIP CURRENTS WILL RESULT IN DANGEROUS SWIMMING CONDITIONS AT THE BEACHES...ESPECIALLY FOR INEXPERIENCED SWIMMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA. STRONG RIP CURRENTS ARE LIKELY TODAY. && $$ MOEDE
852 WHUS46 KSGX 232357 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 357 PM PST SUN DEC 23 2012 CAZ043-240100- /O.EXP.KSGX.SU.Y.0017.000000T0000Z-121224T0000Z/ SAN DIEGO COUNTY COASTAL AREAS- 357 PM PST SUN DEC 23 2012 ...HIGH SURF ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON... SURF HEIGHTS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON AND THIS EVENING. MOST SURF HEIGHTS WILL BE 6 FEET OR LESS THE REMAINDER OF THIS AFTERNOON AND THIS EVENING IN SAN DIEGO COUNTY. $$ MAXWELL
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 21, 9:20 PM PST, 4 hours 51 minutes earlier.
Area forecast discussion, Dec 21, 9:20 PM PST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 920 PM PST FRI DEC 21 2012 .SYNOPSIS... DRY AND COOL CONDITIONS WILL CONTINUE ACROSS SOUTHERN CALIFORNIA THROUGH SATURDAY. HOWEVER...SOME LIGHT PREFRONTAL PRECIPITATION WILL DEVELOP SATURDAY NIGHT AND SUNDAY...WITH A BETTER CHANCE OF RAIN AND HIGHER ELEVATION SNOW ON SUNDAY NIGHT AND MONDAY. ALTHOUGH DRIER CONDITIONS WILL DEVELOP FOR CHRISTMAS...ANOTHER AND POTENTIALLY COLDER SYSTEM WILL TAKE AIM AT SOUTHERN CALIFORNIA SOME TIME WEDNESDAY INTO THURSDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... WATER VAPOR IMAGERY CONTINUES TO SHOW AN IMPRESSIVE AND COLD TROUGH OF LOW PRESSURE OFF THE WEST COAST THIS EVENING...WITH A SERIES OF DISTURBANCES MOVING THROUGH THIS TROUGH. THESE DISTURBANCES WILL CONTINUE TO MOVE INLAND ACROSS NORTHERN CALIFORNIA...BRINGING PERIODS OF RAIN AND MOUNTAIN SNOW TO THE NORTHERN HALF OF THE STATE. HOWEVER...SOUTHERN CALIFORNIA REMAINS UNDER THE DRIER SOUTHWESTERLY FLOW ALOFT...WITH PLENTY OF HIGH LEVEL CLOUDS STREAMING ACROSS THE REGION. THE 00Z KNKX SOUNDING SHOWS JUST HOW DRY THE MID AND LOW LEVELS OF THE ATMOSPHERE ARE...WITH A PW VALUE OF ONLY 0.16 INCHES. THEREFORE...EXPECT ONE LAST SOMEWHAT CHILLY NIGHT TONIGHT...WITH COOL AND DRIER CONDITIONS CONTINUING TO PREVAIL TOMORROW. THIS TROUGH WILL THEN SLOWLY START TO OPEN AND MOVE INLAND SATURDAY NIGHT AND SUNDAY. AS IT DOES THIS...ONE DISTURBANCE WILL CLIP SOUTHERN CALIFORNIA. UNFORTUNATELY...THE ATMOSPHERE IS SO DRY CURRENTLY THAT ANY PRECIPITATION WILL LIKELY STRUGGLE TO MAKE IT THIS FAR SOUTH UNTIL MAYBE LATE SATURDAY NIGHT OR SUNDAY. IN FACT...THE LATEST 00Z NAM AND GFS ARE ESSENTIALLY NOW DRY THROUGH 12Z SUNDAY...SUNDAY MORNING. HOWEVER...THE LOCAL WRF IS STILL HOLDING ONTO THE IDEA OF LIGHT PRECIPITATION SATURDAY NIGHT AND SUNDAY MORNING...MAINLY NORTH...OVER ORANGE AND SAN BERNARDINO COUNTIES. HOWEVER...THE SECOND AND STRONGER DISTURBANCE WILL MOVE ACROSS THE REGION SUNDAY NIGHT AND MONDAY...BRINGING A BETTER CHANCE OF PRECIPITATION TO THE AREA. SNOW LEVELS WILL REMAIN RELATIVELY HIGH...MAINLY ABOVE 6000 FEET...WITH A NEW DUSTING OF SNOW POSSIBLE ABOVE THAT LEVEL. IN FACT...AN ADVISORY MAY BE NEEDED FOR THE HIGHER ELEVATIONS OF THE SAN BERNARDINO MOUNTAINS FOR LATE SUNDAY NIGHT AND MONDAY. DRIER CONDITIONS WILL THEN DEVELOP FOR CHRISTMAS...WHICH WILL LIKELY BE A TEMPORARY REPRIEVE BEFORE THE NEXT SYSTEM TAKES AIM AT SOUTHERN CALIFORNIA ON WEDNESDAY AND INTO THURSDAY. THIS SYSTEM LOOKS A LITTLE STRONGER AND DEFINITELY COLDER THAN THE SYSTEMS BEFORE CHRISTMAS. THE LATEST MODEL RUNS ALSO SEEM TO BE IN PRETTY GOOD AGREEMENT WITH THE TIMING...BRINGING THE PRECIPITATION ACROSS SOUTHERN CALIFORNIA DURING THE DAY ON WEDNESDAY AND INTO WEDNESDAY NIGHT. THE COLD AIR SHOULD ALSO START TO FILTER INTO THE REGION ON WEDNESDAY...BUT IT IS NOT UNTIL WEDNESDAY NIGHT THAT SNOW LEVELS WILL LIKELY FALL TO BETWEEN 4000 AND 4500 FEET AND POTENTIALLY BELOW. BOTH THE 12Z ECMWF AND 00Z GFS ARE SHOWING 850 MB TEMPERATURES BELOW ZERO WEDNESDAY NIGHT AND THURSDAY...WITH 700 MB TEMPERATURES RANGING BETWEEN -9 AND -12 DEGREES. THE ONLY QUESTION WILL BE WHETHER OR NOT THERE WILL BE ENOUGH RESIDUAL MOISTURE FOR LOWER ELEVATION SNOW? WHILE PREVIOUS RUNS SHOWED ANOTHER SYSTEM FOR FRIDAY...IT NOW LOOKS AS THOUGH ANOTHER TRANSITORY RIDGE MAY BUILD BACK OVER SOUTHERN CALIFORNIA...WITH DRIER CONDITIONS PREVAILING. FOR NOW...WILL LEAVE THE SLIGHT CHANCE WORDING IN FOR FRIDAY...BUT CONFIDENCE IS SOMEWHAT LOW IN IT HAPPENING...GIVEN CURRENT TRENDS. && .AVIATION... 220400Z...A CLOUD DECK AOA 20000 FEET WILL CONTINUE TONIGHT AND THIN SATURDAY. LATE SATURDAY AFTERNOON SOME LOWER CLOUDS WITH BASES AROUND 3000-5000 FEET WILL DEVELOP AROUND KSNA AND KONT LEADING TO POSSIBLE SHOWERS SATURDAY EVENING. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...PALMER AVIATION/MARINE...MM
Hazardous weather outlook, Dec 21, 4:00 PM PST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PST FRI DEC 21 2012 CAZ042-043-048-050-055>058-060>062-PZZ750-775-221400- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 PM PST FRI DEC 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY NIGHT THROUGH CHRISTMAS EVE...ALTHOUGH SOME LIGHT PRECIPITATION MAY DEVELOP ACROSS THE REGION SATURDAY NIGHT AND SUNDAY...A BETTER CHANCE OF RAIN AND MOUNTAIN SNOW WILL DEVELOP SUNDAY NIGHT INTO MONDAY...AS A COLD FRONT MOVES THROUGH THE REGION. SNOW LEVELS WILL PRIMARILY REMAIN ABOVE 6000 FEET...WITH A FEW INCHES OF SNOW POSSIBLE OVER THE HIGHEST PEAKS. THESE SYSTEMS MAY ALSO BRING SOME GUSTY SOUTHWEST TO WEST WINDS TO THE MOUNTAINS AND DESERTS. CHRISTMAS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEDNESDAY THROUGH THURSDAY...ANOTHER COLDER AND POTENTIALLY WETTER SYSTEM WILL THEN TAKE AIM AT SOUTHERN CALIFORNIA...BRINGING MORE RAIN AND SNOW TO THE REGION. SNOW LEVELS WILL FALL TO AROUND 4000 FEET WITH THIS SYSTEM...AND MAY BE LOCALLY LOWER. GUSTY SOUTHWEST TO WEST WINDS WILL ALSO BE POSSIBLE IN THE MOUNTAINS AND DESERTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. PALMER
In the hours before
Special weather statement, Dec 21, 9:25 PM PST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 925 PM PST FRI DEC 21 2012 CAZ042-043-048-050-055>058-060>062-222200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 925 PM PST FRI DEC 21 2012 ...WET WEATHER TO RETURN LATE SATURDAY THROUGH MONDAY... A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST COAST WILL BRING THE RETURN OF WET WEATHER TO SOUTHERN CALIFORNIA LATE SATURDAY NIGHT THROUGH MONDAY. AT THIS TIME...IT APPEARS THAT SOME LIGHT PRECIPITATION MAY SPREAD ACROSS THE REGION SATURDAY NIGHT AND SUNDAY. HOWEVER...THE BRUNT OF THE PRECIPITATION WILL FALL LATE SUNDAY NIGHT AND MONDAY. * RAINFALL TOTALS...BETWEEN A QUARTER AND A HALF INCH OVER THE COASTS AND VALLEYS...A HALF INCH TO ONE INCH ON THE COASTAL MOUNTAIN SLOPES...AND OVER THE DESERTS...GENERALLY A TENTH OF AN INCH OR LESS. * SNOWFALL...UP TO 7 INCHES OF NEW SNOW ABOVE 6000 FEET. * WINDS...SOUTHWEST TO WEST WINDS GUSTING 35 TO 50 MPH OVER THE MOUNTAINS AND DESERTS...AND GUSTS 25 KT OR HIGHER OVER THE COASTAL WATERS. * OUTLOOK...ANOTHER POTENTIALLY STRONGER AND COLDER SYSTEM WILL THEN MOVE INTO SOUTHERN CALIFORNIA ON WEDNESDAY AND WEDNESDAY NIGHT. SNOW LEVELS WILL LIKELY FALL TO BETWEEN 4000 AND 4500 FEET...AND MAY BE EVEN LOWER. STAY TUNED TO NOAA WEATHER RADIO...THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/SANDIEGO...OR LOCAL MEDIA FOR UPDATES. PALMER
Nearby
High Surf Advisories in California, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.